Tylenol (acetaminophen) is a popular pain reliever and fever reducer. It is available in a variety of formulas for infants, children and adults. Some Tylenol products contain cold and cough medications along with acetaminophen. Acetaminophen is considered a fairly safe medication for children, according to the American Academy of Pediatrics, but misusing it can cause serious health problems or death.
Always follow directions on your package of Tylenol. Never assume that more is better; taking too much Tylenol is dangerous. If the package does not have dosage information for your child's age or weight group, do not try to guess the proper dosage. Ask your doctor for instructions, or choose a formula with dosage information for your child. Do not give a child an adult form of Tylenol. When using liquid Tylenol, use the enclosed measuring device instead of a regular spoon.
Ask your doctor or pharmacist before using other medications with Tylenol. Check labels to make sure you do not mix two products containing acetaminophen. For instance, giving your child a cold medication containing acetaminophen along with regular Tylenol could result in an overdose. Do not assume that infant drops are less potent than Tylenol products for older children. Infant drops are more concentrated than other forms of Tylenol, and overdose can happen much more easily.
A Tylenol overdose can cause potentially fatal liver problems. According to the American Academy of Pediatrics, acetaminophen overdose may initially cause loss of appetite, excessive sweating, nausea and vomiting. After these symptoms improve, a child may experience pain in the upper right portion of the abdomen as the liver becomes enlarged. Three to five days after the overdose, the initial symptoms may reappear along with symptoms of liver failure.
Treatment should begin promptly after a Tylenol overdose. Emergency workers can administer a charcoal liquid to a child to keep the body from absorbing some of the acetaminophen. N-acetylcysteine, the antidote for acetaminophen, may need to be used in some cases. Prompt treatment is important, because the antidote should be administered within eight to ten hours of the overdose, according to Mayo Clinic.
If you suspect your child has ingested too much Tylenol, do not wait for symptoms to appear. Liver failure can occur several days after the overdose, and prompt treatment is necessary to prevent this potentially fatal complication. Get emergency medical treatment or call poison control at 1-800-222-1222.
About Tylenol Overdoses in Babies
Make sure you are giving your baby infant Tylenol drops instead of children's Tylenol liquid. ... acetaminophen overdose is one of the...
What Happens If You Take Too Much Tylenol?
Tylenol Overdose in Children information. Tylenol Overdose in Children information. Tylenol (acetaminophen) is a popular pain reliever and fever reducer. ...
What Is a Toxic Tylenol Level?
You May Also Like. Overdose Level of Tylenol. Tylenol is a name-brand acetaminophen used to relieve pain. According to MedlinePlus, acetaminophen overdose...
Can You Die From a Tylenol Overdose?
Tylenol Overdose in Children information. Tylenol (acetaminophen) ... The Effects of Tylenol Overdose; How to Treat Tylenol Overdoses; When Was Tylenol Created?
How Much Tylenol With Codeine Do You Take at One Time?
Doctors prescribe Tylenol with codeine based on the amount of pain ... Children 12 to 14 years old should take one caplet...
How Much Tylenol Can You Take Safely?
N-acetylcysteine (NAC) has been found to be effective in preventing liver damage in an acetaminophen overdose, ... Can I Take Children's Tylenol...
Tylenol Toxicity in Dogs
Signs of Tylenol toxicity can include: excessively rapid, difficult or labored breathing; ... Tylenol & Dog Poisoning. Acetaminophen can be toxic to...